Alert archive / Alabama / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 388, NWS Birmingham, AL

July 22, 2008Chambers County, Randolph County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Jul 22, 2008, 1:55 PM CDT for Chambers County, Randolph County, Alabama. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 22, 2008, 1:55 PM CDT (18:55 UTC)
Expired
Jul 22, 2008, 2:45 PM CDT
In force
50 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon

Counties Chambers County, AL, Randolph County, AL

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 22, 12:34 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 6.9 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2008-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 666 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2008-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 104 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
666 J/kg
Mixed-layer CIN
-270 J/kg
Mixed-layer LCL
1062 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
104 m²/s²
0-3 km storm-relative helicity
239 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 12:25 PM CDT, 1 hour 30 minutes earlier.

Area forecast discussion, Jul 22, 12:25 PM CDT, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1225 PM CDT TUE JUL 22 2008

.UPDATE...AVIATION DISCUSSION.

&&

.DISCUSSION...A VERY ACTIVE AFTERNOON AND EVENING EXPECTED ACROSS
CENTRAL ALABAMA. PRECIPITABLE WATER VALUES HAVE RISEN TO BETWEEN
1.75 AND 2 INCHES AND SURFACE DEWPOINTS ARE NOT FALLING DUE TO
MIXING AS PREVIOUS DAYS. AN OUTFLOW BOUNDARY APPROACHING NW ALABAMA
WILL BE FOCUS FOR AFTERNOON CONVECTION FOR AREAS NORTH OF I-20. THE
STORM PREDICTION CENTER HAS PLACED THE NORTHERN ONE-THIRD OF ALABAMA
UNDER A SLIGHT RISK AND LOCAL CALCULATIONS SHOW A HIGH MICROBURST
POTENTIAL. DECIDED TO UPGRADE HAZARDOUS WEATHER OUTLOOK TO MENTION
SEVERE POTENTIAL FOR ALL OF CENTRAL ALABAMA...WITH ISOLATED SOUTH
AND MORE ORGANIZED CONVECTION NORTH. MAIN THREAT WILL BE DOWNBURSTS
WINDS.

CURRENT FORECAST WITH RESPECT TO TEMPERATURES AND POPS LOOK ON
TRACK. SURFACE TEMPERATURES ARE RUNNING ABOUT 3 DEGREES COOLER THAN
YESTERDAY.

58/ROSE

&&

.AVIATION...18Z TAF DISCUSSION.

HAZE IS SLIGHTLY REDUCING VISIBILITIES AT MOST TAF SITES EARLY THIS
AFTERNOON...WITH THE EXCEPTION OF MGM AND TOI. THE BIGGEST IMPACT ON
AVIATION WILL COME LATER THIS AFTERNOON...WITH MOSTLY ISOLATED
CONVECTION AFFECTING THE SOUTHERN TAF SITES AND MORE ORGANIZED
CONVECTION ACROSS THE NORTH. SHOWERS AND THUNDERSTORMS WILL DEVELOP
ALONG AN OUTFLOW BOUNDARY AND BECOME LINEAR...WITH THE MAIN LINE
MOVING FROM NORTHWEST TO SOUTHEAST ACROSS CENTRAL ALABAMA DURING THE
LATE AFTERNOON AND EVENING...AND EXITING THE AREA BY MIDNIGHT.
EXPECT FOG TO REDUCE VISIBILITIES AT MGM AND TOI FOR A FEW HOURS
AGAIN EARLY TOMORROW MORNING.

19

&&

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jul 22, 9:57 AM CDT, 3 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
957 AM CDT TUE JUL 22 2008

ALZ011>015-017>050-231200-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
957 AM CDT TUE JUL 22 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

STRONG TO SEVERE THUNDERSTORMS ARE LIKELY FROM 1 PM UNTIL 10 PM. THE
BEST CHANCE FOR ORGANIZED SEVERE STORMS WILL BE NORTH OF I-20...BUT
ISOLATED SEVERE STORMS ARE POSSIBLE AREA WIDE. THE MAIN THREAT WILL
BE GUSTY WINDS UP TO 60 MPH...BUT THE STORMS WILL ALSO CONTAIN
FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY RAINFALL. THERE IS
ALSO A HIGH POTENTIAL FOR WET MICROBURSTS THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

STRONG THUNDERSTORMS ARE POSSIBLE ON WEDNESDAY ACROSS ALL OF CENTRAL
ALABAMA MAINLY BETWEEN 1 PM AND 10 PM. THE MAIN THREAT WITH THESE
STORMS WILL BE STRONG GUSTY WINDS UP TO 50 MPH AND HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE NEEDED TODAY AND
WEDNESDAY.

In the hours before

Local storm report, Jul 22, 9:12 AM CDT, 4 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
912 AM CDT TUE JUL 22 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 PM     TSTM WND DMG     DADEVILLE               32.83N 85.76W
07/21/2008                   TALLAPOOSA         AL   EMERGENCY MNGR

            TREE ON BUILDING AT 321 EAST LAFAYETTE ST...ALSO REPORTED
            TREE DOWN ON FENCE ON TALLASSEE ST.

1100 PM     TSTM WND DMG     DADEVILLE               32.83N 85.76W
07/21/2008                   TALLAPOOSA         AL   EMERGENCY MNGR

            GAZEBO WAS BLOWN AWAY FROM RESIDENCE AT 138 SCHOOL ST.

1100 PM     TSTM WND DMG     DADEVILLE               32.83N 85.76W
07/21/2008                   TALLAPOOSA         AL   EMERGENCY MNGR

            PART OF THE METAL ROOF OF THE OLD JUNIOR FOOD STORE ON
            SOUTH ST WAS BLOWN ACROSS THE STREET.

&&

GOLDEN
Local storm report, Jul 22, 9:26 AM CDT, 4 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
926 AM CDT TUE JUL 22 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     TSTM WND DMG     3 SW WINFIELD           33.90N 87.83W
07/21/2008                   FAYETTE            AL   EMERGENCY MNGR

            TREE DOWN ON COUNTY ROAD 21.

&&

GOLDEN
Local storm report, Jul 22, 10:01 AM CDT, 3 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1001 AM CDT TUE JUL 22 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0135 PM     TSTM WND DMG     4 NW GUERRYTON          32.26N 85.55W
07/21/2008                   MACON              AL   EMERGENCY MNGR

            TWO TREES BLOWN DOWN ALONG CR 47...NORTH OF HANNON.

0713 PM     HAIL             HOOVER                  33.38N 86.82W
07/21/2008  E0.25 INCH       JEFFERSON          AL   NWS EMPLOYEE

            PEA SIZED HAIL REPORTED IN HOOVER.

0713 PM     TSTM WND GST     HOOVER                  33.38N 86.82W
07/21/2008  E45.00 MPH       JEFFERSON          AL   NWS EMPLOYEE

            WINDS ESTIMATED AT 45-50 MPH IN HOOVER

0715 PM     TSTM WND GST     HOOVER                  33.38N 86.82W
07/21/2008  M50.00 MPH       JEFFERSON          AL   AMATEUR RADIO

            MEASURED WINDS OF UP TO 50 MPH IN THE TRACE CROSSINGS
            AREA IN HOOVER.

0730 PM     TSTM WND DMG     HOOVER                  33.38N 86.82W
07/21/2008                   JEFFERSON          AL   NWS EMPLOYEE

            TREE DOWN NEAR WATERFORD LANDING APTS

0730 PM     TSTM WND DMG     HOOVER                  33.38N 86.82W
07/21/2008                   JEFFERSON          AL   LAW ENFORCEMENT

            WINDOW BLOWN OUT AT THE GALLERIA DUE TO HIGH WINDS

0735 PM     LIGHTNING        HOOVER                  33.38N 86.82W
07/21/2008                   JEFFERSON          AL   PUBLIC

            MINOR ROOF DAMAGE TO THE ROOMS-TO-GO AT PATTON CREEK

0745 PM     TSTM WND DMG     3 SW WINFIELD           33.90N 87.83W
07/21/2008                   FAYETTE            AL   EMERGENCY MNGR

            TREE DOWN ON COUNTY ROAD 21.

0745 PM     TSTM WND DMG     1 NNW SAND ROCK         34.26N 85.77W
07/21/2008                   CHEROKEE           AL   EMERGENCY MNGR

            TREE DOWN ON POWERLINES ALONG CR 11

0810 PM     TSTM WND DMG     3 NE WEISS DAM          34.20N 85.70W
07/21/2008                   CHEROKEE           AL   AMATEUR RADIO

            NUMEROUS TREES AND POWERLINES DOWN FROM SAND ROCK TO
            CEDAR BLUFF

0815 PM     TSTM WND DMG     TABOR ROAD              34.19N 85.86W
07/21/2008                   ETOWAH             AL   TRAINED SPOTTER

            SEVERAL TREES DOWN IN THE TABOR ROAD COMMUNITY. ESTIMATED
            WINDS OF 45 TO 50 MPH.

1100 PM     TSTM WND DMG     DADEVILLE               32.83N 85.76W
07/21/2008                   TALLAPOOSA         AL   EMERGENCY MNGR

            TREE ON BUILDING AT 321 EAST LAFAYETTE ST...ALSO REPORTED
            TREE DOWN ON FENCE ON TALLASSEE ST.

1100 PM     TSTM WND DMG     DADEVILLE               32.83N 85.76W
07/21/2008                   TALLAPOOSA         AL   EMERGENCY MNGR

            GAZEBO WAS BLOWN AWAY FROM RESIDENCE AT 138 SCHOOL ST.

1100 PM     TSTM WND DMG     DADEVILLE               32.83N 85.76W
07/21/2008                   TALLAPOOSA         AL   EMERGENCY MNGR

            PART OF THE METAL ROOF OF THE OLD JUNIOR FOOD STORE ON
            SOUTH ST WAS BLOWN ACROSS THE STREET.

&&

GOLDEN
Special weather statement, Jul 22, 12:42 PM CDT, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1242 PM CDT TUE JUL 22 2008

ALZ014-221830-
WINSTON-
1242 PM CDT TUE JUL 22 2008

...SIGNIFICANT WEATHER ALERT FOR WINSTON COUNTY UNTIL 130 PM CDT...

AT 1238 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM 5 MILES NORTHEAST OF LYNN...MOVING EAST AT 11 MPH.

WINDS UP TO 45 MPH AND FREQUENT CLOUD TO GROUND LIGHTNING ARE
EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  LYNN.
  CLEAR CREEK.
  HOUSTON RECREATIONAL AREA.
  BLACK POND.
  CURTIS CROSSROADS.
  WINSTON COUNTY AIRPORT.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM CDT
TUESDAY EVENING FOR NORTHERN ALABAMA.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
Local storm report, Jul 22, 1:37 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
137 PM CDT TUE JUL 22 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0105 PM     HAIL             2 NNE BLEECKER          32.61N 85.15W
07/22/2008  E0.50 INCH       LEE                AL   EMERGENCY MNGR

            NEAR THE INTERSECTION OF COUNTY ROAD 379 AND COUNTY ROAD
            250.

&&

JSIRMON

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 7:46 PM CDTSevere Thunderstorm WarningBMXCherokee29 min
Jul 22, 1:03 PM CDTSevere Thunderstorm WarningBMXWinston27 min
Jul 22, 1:17 PM CDTSevere Thunderstorm WarningBMXWalker28 min
Jul 22, 1:26 PM CDTSevere Thunderstorm WarningBMXRandolph34 min
Jul 22, 1:46 PM CDTSevere Thunderstorm WarningBMXWinston29 min
Jul 22, 1:53 PM CDTSevere Thunderstorm WarningBMXCherokee, Etowah37 min
Jul 22, 2:03 PM CDTSevere Thunderstorm WarningBMXWalker27 min
Jul 22, 2:11 PM CDTSevere Thunderstorm WarningBMXLee34 min
Jul 22, 2:12 PM CDTSevere Thunderstorm WarningBMXSt. Clair, Shelby, Talladega33 min
Jul 22, 2:22 PM CDTSevere Thunderstorm WarningBMXJefferson38 min
Jul 22, 2:23 PM CDTSevere Thunderstorm WarningBMXChambers37 min
Jul 22, 2:25 PM CDTFlash Flood WarningBMXLee95 min
Jul 22, 2:34 PM CDTSevere Thunderstorm WarningBMXTuscaloosa, Walker26 min
Jul 22, 2:45 PM CDTSevere Thunderstorm WarningBMXSt. Clair, Shelby, Talladega15 min
Jul 22, 2:48 PM CDTSevere Thunderstorm WarningBMXCherokee, Etowah27 min
Jul 22, 2:56 PM CDTSevere Thunderstorm WarningBMXClay, Tallapoosa34 min
Jul 22, 3:01 PM CDTSevere Thunderstorm WarningBMXCleburne44 min
Jul 22, 3:08 PM CDTSevere Thunderstorm WarningBMXFayette, Tuscaloosa, Walker37 min
Jul 22, 3:13 PM CDTSevere Thunderstorm WarningBMXMarion16 min
Jul 22, 3:44 PM CDTSevere Thunderstorm WarningBMXFayette, Pickens, Tuscaloosa31 min
Jul 22, 3:47 PM CDTSevere Thunderstorm WarningBMXCoosa28 min
Jul 22, 3:57 PM CDTSevere Thunderstorm WarningBMXTuscaloosa33 min
Jul 22, 4:17 PM CDTSevere Thunderstorm WarningBMXFayette, Tuscaloosa28 min
Jul 22, 4:50 PM CDTSevere Thunderstorm WarningBMXTuscaloosa25 min
Jul 22, 5:01 PM CDTSevere Thunderstorm WarningBMXChilton, Coosa, Talladega29 min
Jul 22, 5:05 PM CDTSevere Thunderstorm WarningBMXMarion25 min
Jul 22, 5:27 PM CDTSevere Thunderstorm WarningBMXBibb, Chilton, Shelby24 min
Jul 22, 5:53 PM CDTSevere Thunderstorm WarningBMXChilton, Coosa37 min
Jul 22, 6:39 PM CDTSevere Thunderstorm WarningBMXMarengo, Sumter36 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.